Indiana, 2013Tornadoes and Hail in Indiana, May 9, 2013
May 9, 2013 · NWS IND · 5 events in 3 counties and zones
A thunderstorm squall line produced two small, brief tornadoes Wednesday evening near Terre Haute. The first touchdown occurred near 815 PM EDT along East Curry Road near Hultz Road about 5 miles south of Terre Haute.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm squall line produced two small, brief tornadoes Wednesday evening near Terre Haute. The first touchdown occurred near 815 PM EDT along East Curry Road near Hultz Road about 5 miles south of Terre Haute. The tornado was observed by a storm spotter and caused damage to several trees. The tornado was rated an EF0 with winds around 80 mph. A second tornado from the same storm occurred near 825 PM EDT in Riley, about 5 miles southeast of Terre Haute. This tornado was observed by Riley volunteer fireman in a field just west of their fire station. The second tornado destroyed a small shed and downed several tree limbs. This tornado was rated an EF0 with associated winds also around 80 mph.
A cluster of showers and thunderstorms also produced a singular wind damage and hail report from central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 6:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 9, 6:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT THU MAY 9 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 246 PM EDT THU MAY 9 2013
A SURFACE LOW FROM SOUTHWEST OF ILLINOIS MERGES WITH A COLD
FRONT FROM THE UPPER MIDWEST. AS A RESULT...PERIODS OF SHOWERS AND
THUNDERSTORMS WILL DOMINATE THE FORECAST THROUGH SATURDAY. THAT IS
WHEN A STRONGER...BUT DRY COLD FRONT IS PROGGED TO SWEEP ACROSS
CENTRAL INDIANA. IN ITS WAKE...COOLER AND DRY WEATHER WILL PERSIST
INTO THE BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL APPROACH THE
REGION LATE NEXT WORK WEEK.
&&
.NEAR TERM /LATE THIS AFTERNOON THROUGH TONIGHT/...
ISSUED AT 246 PM EDT THU MAY 9 2013
SPC CONTINUES TO KEEP MOST OF CENTRAL INDIANA UNDER A SLIGHT RISK
FOR SEVERE WEATHER THROUGH THE REST OF THE DAY ONE OUTLOOK. 850MB
JET HAS WEAKENED SIGNIFICANTLY FROM PREVIOUS MODELS RUNS...THEREFORE
LIMITING THE LIFT WITH THE COLD FRONT AFTER 00Z. ALSO THE WEAK
SCATTERED ACTIVITY WE ARE HAVING THIS AFTERNOON IN THE WARM SECTOR
COULD INHIBIT DEVELOPMENT LATER THIS EVENING. DECENT SOUTHWESTERLY
FLOW ALLOWED TEMPS TO WARM INTO THE UPPER 70S EARLIER THIS
AFTERNOON...HOWEVER THESE ARE ALREADY FALLING THANKS TO CLOUDS AND
PRECIPITATION. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS STILL
APPEARS TO BE LATER THIS EVENING WITH COLD FRONTAL PASSAGE AND HAVE
CONTINUED THE LIKELY POPS ALREADY IN PLACE DURING THIS TIME. SEVERE
THREAT MAY BE SOMEWHAT DIMINISHED BASED ON RECENT TRENDS...HOWEVER
SMALL HAIL AND SOME DAMAGING WINDS AND VERY HEAVY RAINFALL WITH ANY
OF THE THUNDERSTORMS IS STILL POSSIBLE. LOWS TONIGHT AROUND 60.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ISSUED AT 246 PM EDT THU MAY 9 2013
AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS
CENTRAL INDIANA EARLY TOMORROW. INSTABILITY WILL START TO WANE OVER
THE NORTHWEST PORTIONS OF THE FORECAST AREA THROUGH THE COURSE OF
THE DAY ON FRIDAY. AS A RESULT...SPC SHIFTED THE SLIGHT RISK FOR
SEVERE WEATHER THREAT TO WELL EAST OF THE THE IND CWA.
THEREFORE...SLOWLY TRENDED THUNDERSTORMS OUT OF FORECAST FROM
NORTHWEST TO SOUTHEAST...KEEPING THE BEST CHANCES FOR CONVECTION
ALONG AND AHEAD OF THE FRONT.
THERE WILL BE A BRIEF LULL IN ACTIVITY SATURDAY MORNING. A
SECONDARY (MUCH DRIER) COLD FRONT WILL MOVE THROUGH SATURDAY
AFTERNOON...TRIGGERING ADDITIONAL RAIN SHOWERS. HOWEVER...MOISTURE
STILL APPEARS LIMITED...SO ANY SHOWERS THAT DO DEVELOP WILL BE
LIGHT AND SHORT-LIVED. WENT WITH 20-30% POPS SATURDAY AFTERNOON AND
THEN A DRY FORECAST BY SATURDAY NIGHT...AND ACTUALLY FOR THE REST OF
THE WEEKEND.
DRY COOL WEATHER TO FINISH UP THE WEEKEND IN THE WAKE OF THE FRONTAL
PASSAGE ON SATURDAY. STRONG CANADIAN HIGH PRESSURE AND A BROAD UPPER
TROUGH WILL BRING MUCH COOLER AIR SOUTH INTO THE OHIO VALLEY SUNDAY.
HIGH TEMPS WILL LIKELY REMAIN IN THE 50S TO NEAR 60 ON SUNDAY WITH
STRONG COLD ADVECTION AND GUSTY NORTHWEST WINDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 224 PM EDT THU MAY 9 2013
AFTER A BIT OF A MORE ACTIVE PERIOD...THE LONG TERM PERIOD IS
LIKELY TO BE CHARACTERIZED BY THE BOTTOMING OUT OF THE WEEKEND
COOL DOWN...FOLLOWED BY A STEADY WARMUP THROUGH NEXT WEEK AFTER A
COOL WEEKEND.
ALLBLEND INITIALIZATION HANDLED THINGS FAIRLY WELL. SHOULD SEE
VERY TRANQUIL WEATHER EARLY IN THE WEEK AS A BROAD AREA OF HIGH
PRESSURE SLIDES ACROSS THE REGION. LATE IN THE PERIOD...A BOUNDARY
WILL SLOWLY DROP THROUGH THE AREA AND PROVIDE THUNDERSTORM CHANCES
THROUGHOUT THE LATTER HALF OF THE WEEKEND.
&&
.AVIATION /DISCUSSION FOR THE 100000Z TAFS/...
ISSUED AT 650 PM EDT THU MAY 9 2013
UNSETTLED WEATHER PATTERN EXPECTED DURING THIS TAF PERIOD WITH
SEVERAL PERIOD OF MVFR TO IFR CONDITIONS POSSIBLE.
RADAR TRENDS SHOW CONVECTION OVER SOUTHERN ILLINOIS POISED TO PUSH
INTO CENTRAL INDIANA DURING THE FIRST THREE HOURS OF THE TAF
PERIOD. THE STORMS SHOULD NOT GROW IN INTENSITY AS THE ATMOSPHERE
SHOULD BE MORE STABLE DUE TO THE EARLIER ROUND OF RAIN AND LOSS OF
DAYTIME HEATING. STILL A ROUND OF TSRA WILL EFFECT THE HUF AND BMG
SITES...AS WELL AS POSSIBLE IND. MVFR VISIBILITIES AND CIGS ARE
LIKELY WITH ANY STORM.
HIGH DEWPOINTS ACRE EXPECTED TO REMAIN ACROSS THE AREA TONIGHT
LEADING TO LOW DEW POINT DEPRESSIONS. GIVEN THE RECENT RAINS THIS
WILL RESULT IN SOME PATCHY FOG OVERNIGHT...PARTICULARLY AT
HUF...LAF AND BMG.
AFTER MORNING FOG BURNS OFF...YET ANOTHER TROUGH IS EXPECTED TO
PUSH ACROSS CENTRAL INDIANA. FORECAST SOUNDINGS THEN ONCE AGAIN
POINT TO STEEP LAPSE RATES AND FAVORABLE CONDITIONS FOR
CONVECTION. THUS WILL PAIN YET ANOTHER WINDOW OF VCTS DURING
FRIDAY AFTERNOON.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....NIELD
AVIATION...JP
Hazardous weather outlook, May 9, 4:53 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 9 2013
INZ043-044-051-060-067-101000-
VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
553 PM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: RIVER FLOODING. STRONG TO SEVERE THUNDERSTORMS.
HAZARDS: RIVER FLOODING...WITH SOME LOCAL ROADS CLOSED DUE TO
FLOODING. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
HEAVY DOWNPOURS.
TIMING: FLOODING ONGOING. THUNDERSTORMS TONIGHT. THE BEST CHANCES
FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT.
DISCUSSION: RIVER FLOODING CONTINUES IN SOME LOCATIONS. SOME
ROADS ARE FLOODED AND CLOSED. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR
OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES
EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND
FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.
RIVER FLOODING WILL BE ONGOING IN SOME LOCATIONS THIS WEEK.
PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION
ON RIVER FLOODING.
DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON
FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>042-045>049-052>057-061>065-068>072-101000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
553 PM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: STRONG TO SEVERE THUNDERSTORMS.
HAZARDS: DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...
HEAVY DOWNPOURS.
TIMING: THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS
THROUGH ABOUT 900 PM EDT.
DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR
OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES
EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND
FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.
DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON
FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, May 9, 6:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT THU MAY 9 2013
INZ043-044-051-052-060-061-100015-
CLAY-GREENE-PARKE-SULLIVAN-VERMILLION-VIGO-
736 PM EDT THU MAY 9 2013
...STRONG THUNDERSTORM ADVISORY FOR CLAY...WESTERN GREENE...PARKE...
SULLIVAN...SOUTHERN VERMILLION AND VIGO COUNTIES UNTIL 815 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST UNION...OR 11 MILES SOUTH OF
MARSHALL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TERRE HAUTE...
SULLIVAN...
LINTON...
BRAZIL...
CLINTON...
ROCKVILLE...
CARLISLE...
PAXTON...
SHELBURN...
PLEASANTVILLE...
PRAIRIETON...
FARMERSBURG...
DUGGER...
PIMENTO...
HYMERA...
WEST TERRE HAUTE...
VICKSBURG...
COALMONT...
INDIANA STATE UNIVERSITY...
RILEY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3995 8709 3987 8709 3986 8707 3985 8701
3949 8702 3932 8706 3917 8705 3891 8724
3890 8751 3974 8754
TIME...MOT...LOC 2336Z 243DEG 28KT 3924 8768
PUMAEvent by event
2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Vigo
- When
- May 9, 7:10 PM EST
- Where
- Vigo County, 0.61 mi NNE of Allendale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.389, -87.397
Trees were reported down near the intersection of US Highway 41 and Carlisle Street due to damaging thunderstorm wind gusts.
Tornado, Vigo
- When
- May 9, 7:14 PM EST to 7:15 PM EST
- Where
- Vigo County, 0.82 mi WSW of Allendale to 0.7 mi WSW of Allendale
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 20 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.376, -87.415
The tornado touchdown occurred along East Curry Road near Hultz Road, about five miles south of Terre Haute. The tornado was observed by a storm spotter and caused damage to several trees. It was rated an EF-0 with associated winds around 80 mph.
Tornado, Vigo
- When
- May 9, 7:24 PM EST to 7:25 PM EST
- Where
- Vigo County, 0.77 mi NW of Riley to 0.92 mi NW of Riley
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 20 yd
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.388, -87.310
The Riley Fire Department reported a tornado traveling northwest through a field, west of the town of Riley. This tornado leveled a storage shed and downed several tree limbs at a residence off of East Gross Road, near State Road 159. This tornado was rated an EF-0 with associated winds around 80 mph.
Thunderstorm Wind, Bartholomew
- When
- May 9, 10:25 PM EST
- Where
- Bartholomew County, 0.96 mi WNW of East Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.205, -85.897
A tree was reported down on Smith Street in Columbus due to damaging thunderstorm wind gusts. Tree limbs were elsewhere in the county.
Hail, Decatur
- When
- May 9, 11:07 PM EST to 11:09 PM EST
- Where
- Decatur County, 1.8 mi SSE of New Pt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.297, -85.314
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444097, 457119, 457052, 444105, 444108.